Octo 5, 2014


Has gabapentin become a drug of abuse?

Response from Sarah T. Melton, PharmDAssociate Professor of Pharmacy Practice, Bill Gatton College of Pharmacy at East Tennessee State University, Johnson City, Tennessee

Gabapentin is approved by the US Food and Drug Administration (FDA) for the treatment of epilepsy and postherpetic neuralgia.[1] It is often prescribed off-label for other pain syndromes, anxiety and mood disorders, restless legs syndrome, alcohol withdrawal, and other conditions.

Gabapentin is an analog of gamma-aminobutyric acid (GABA), a neurotransmitter that slows down the activity of nerve cells in the brain, but does not bind to GABA receptors or affect the production or uptake of GABA.[1] How gabapentin works and how it relieves pain and suppresses seizures are unknown.

Gabapentin does not exhibit affinity for benzodiazepine, opioid (mu, delta, or kappa), or cannabinoid 1 receptor sites, which are often activated in drugs of abuse.[1] Gabapentin is not scheduled as a controlled substance, indicating little potential for abuse and addiction. However, gabapentin shares characteristics of medications associated with misuse and addiction, in that it produces a withdrawal syndrome and certain psychoactive effects.

A small number of postmarketing cases report gabapentin misuse and abuse.[1] Although the rationale for abuse is unknown, some individuals describe “euphoria, improved sociability, a marijuana-like ‘high’, relaxation and sense of calm.”[1] Other patients report feeling “zombie-like.”[2]

In 2004, a report described gabapentin misuse in correctional facilities in Florida.[3] A recall of all gabapentin prescriptions at one of the larger correctional facilities revealed that only 19 of 96 prescriptions were in the possession of the intended patients. Subsequently, 5 inmates reported they were inhaling the powder from gabapentin (300 or 400 mg) capsules intranasally. All 5 inmates had psychiatric or pain diagnoses, as well as histories of cocaine abuse. Four of the 5 inmates reported obtaining an altered mental state or “high” similar to that from cocaine. Gabapentin was removed from the formulary, and prescribing was restricted to exceptional cases. There was no further evidence of abuse. Gabapentin has been removed from formulary in other correctional facilities as well.[4]

A 2007 report[5] described the case of a 67-year-old woman with mood disorders and a history of alcohol abuse who was prescribed gabapentin (as well as naproxen and amitriptyline) for pain from polyneuritis. Owing to tolerance, she was prescribed 4800 mg/day (over the maximum recommended dose), but further escalated her intake to 7200 mg daily. She requested gabapentin without a prescription from pharmacists and visited numerous physicians, exaggerating her symptoms, to obtain the desired quantities.

When the patient was finally no longer able to obtain gabapentin through these methods, she developed withdrawal symptoms, characterized by trembling, sweating, excitation, pallor, and exophthalmia. The withdrawal required hospitalization, where a change to alternative pain control medications was made. Within several months, the patient had resumed abuse of gabapentin.

Another report described 3 cases of gabapentin-associated withdrawal symptoms after abrupt discontinuation of total daily doses of 4800 mg, 3600 mg, and 2400 mg.[6]

You’re invited to a fifteen minute survey entitled 2014 Physician Ethics Survey. Fifty physicians that qualify and complete this survey will win a $100 Gift Card. See official rules.
This survey is brought to you by WebMD and is not sponsored by any third party.Privacy Policy

Similar symptoms were reported in 2 patients with histories of alcohol abuse.[7] The first case involved a 33-year-old man taking 3600 mg of gabapentin daily, which was twice his prescribed dose. He had been obtaining gabapentin refills early to reduce his craving for alcohol and make him feel calmer. When further refills were denied, he abruptly stopped taking the gabapentin and suffered acute withdrawal symptoms.

The second case described a 63-year-old man with a history of alcohol abuse who was taking gabapentin at 4900 mg/day instead of the prescribed 1800 mg/day. After presentation to the hospital and discontinuation of gabapentin, he developed severe withdrawal symptoms. Withdrawal symptoms in these patients included disorientation, confusion, tachycardia, diaphoresis, tremulousness, and agitation. The withdrawal symptoms resolved upon resumption of gabapentin.

The use of nonprescribed gabapentin by patients attending substance abuse clinics has also been reported.[8] A questionnaire-based survey completed by 129 respondents attending 6 substance abuse treatment clinics found that 22% of patients admitted to using nonprescribed gabapentin. As a comparison, nonprescribed use of pregabalin was 3%, benzodiazepines 47%, and cannabis 43%. Some patients taking nonprescribed gabapentin reported using the drug to become intoxicated or to potentiate the effect of methadone.



You’re invited to a fifteen minute survey entitled 2014 Physician Ethics Survey. Fifty physicians that qualify and complete this survey will win a $100 Gift Card. See official rules.
This survey is brought to you by WebMD and is not sponsored by any third party.Privacy Policy

On the basis of case reports and postmarketing reports, there appears to be potential for abuse, dependency, and withdrawal symptoms associated with gabapentin use. Patients involved in this misuse and abuse were using gabapentin at doses greater than those recommended, to relieve symptoms of withdrawal from other substances, and for uses that are not FDA-approved.

Providers should assess patients for drug abuse history when prescribing gabapentin, as well as monitor patients for any signs of misuse or abuse. Prescribers and pharmacists should monitor patients for the development of tolerance, unauthorized escalation of dosing, and requests for early refills or other aberrant behavior. Prescribers should consider requesting testing for the presence of gabapentin in urine drug screens if abuse is suspected.

Acknowledgment: Dr. Melton acknowledges the research assistance of Paige Graham and Charity Sands, Doctor of Pharmacy Candidates at the Bill Gatton College of Pharmacy at East Tennessee State University


No comments

Be the first one to leave a comment.

Post a Comment